Alert archive / Alabama / Freeze Warnings in 2023
Freeze Warning 2, NWS Mobile, AL
NWS Mobile, AL issued this freeze warning at Mar 14, 2023, 6:54 AM CDT for 8 counties in Alabama. It took effect at Mar 15, 2023, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2023, 6:54 AM CDT (11:54 UTC)
- In effect from
- Mar 15, 2023, 12:00 AM CDT
- Expired
- Mar 15, 2023, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 152 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS74 KMOB 141154 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 654 AM CDT Tue Mar 14 2023 ALZ051-053-054-057-058-142000- /O.EXP.KMOB.FZ.W.0001.000000T0000Z-230314T1200Z/ /O.UPG.KMOB.FZ.A.0002.230315T0500Z-230315T1200Z/ /O.NEW.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Choctaw-Clarke-Wilcox-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Greenville, Brantley, and Luverne 654 AM CDT Tue Mar 14 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY... ...FREEZE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees possible. * WHERE...Choctaw, Clarke, Wilcox, Butler and Crenshaw Counties. * WHEN...From midnight tonight to 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we have issued the Freeze Warning as new, early season plant growth could be affected by a light freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ALZ055-056-142000- /O.NEW.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Monroe-Conecuh- Including the cities of Homewood, Monroeville, and Evergreen 654 AM CDT Tue Mar 14 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees possible. * WHERE...Monroe and Conecuh Counties. * WHEN...From midnight tonight to 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we have issued the Freeze Warning as new, early season plant growth could be affected by a light freeze. The light freeze is expected to impact mainly northern portions of the County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
383 WWUS74 KMOB 141503 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 1003 AM CDT Tue Mar 14 2023 ALZ051-053>058-150100- /O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 1003 AM CDT Tue Mar 14 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees. * WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler and Crenshaw Counties. * WHEN...From midnight tonight to 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we have issued the Freeze Warning as new, early season plant growth could be affected by a light freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
567 WWUS74 KMOB 141755 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 1255 PM CDT Tue Mar 14 2023 ALZ060-150200- /O.EXA.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Covington- Including the cities of Andalusia and Opp 1255 PM CDT Tue Mar 14 2023 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees expected. * WHERE...Covington County. * WHEN...From midnight tonight to 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we have issued the Freeze Warning as new, early season plant growth could be affected by a light freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ALZ051-053>058-150200- /O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, and Luverne 1255 PM CDT Tue Mar 14 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees expected. * WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler and Crenshaw Counties. * WHEN...From midnight tonight to 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we have issued the Freeze Warning as new, early season plant growth could be affected by a light freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
299 WWUS74 KMOB 150224 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 924 PM CDT Tue Mar 14 2023 ALZ051-053>058-060-151100- /O.CON.KMOB.FZ.W.0002.230315T0500Z-230315T1200Z/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-Covington- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia, and Opp 924 PM CDT Tue Mar 14 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees expected. * WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler, Crenshaw and Covington Counties. * WHEN...Until 7 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we issued the Freeze Warning as any new, early season plant growth could be affected by a light freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
883 WWUS74 KMOB 151055 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 555 AM CDT Wed Mar 15 2023 ALZ051-053>058-060-151300- /O.EXT.KMOB.FZ.W.0002.000000T0000Z-230315T1300Z/ Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-Covington- Including the cities of Butler, Lisman, Silas, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia, and Opp 555 AM CDT Wed Mar 15 2023 ...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 to 32 degrees expected.. * WHERE...Choctaw, Clarke, Wilcox, Monroe, Conecuh, Butler, Crenshaw and Covington Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Given that temperatures have been well above normal for much of the past few weeks, we issued the Freeze Warning as any new, early season plant growth could be affected by a light freeze PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this freeze warning went out at Mar 14, 6:46 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 14, 6:46 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
646 AM CDT Tue Mar 14 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 637 AM CDT Tue Mar 14 2023
VFR conditions prevail through the TAF period. Mid level clouds
are expected to move mainly over southern portions of the area
tonight, but these should clear out again through Wednesday
morning. Northerly winds around 5 to 10 knots knots persist. /14
&&
.PREV DISCUSSION... /issued 508 AM CDT Tue Mar 14 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Wednesday)
Issued at 430 AM CDT Tue Mar 14 2023
Flow aloft remains generally west to northwest today as surface
high pressure slowly slides east from the Mississippi Valley. The
ridge axis associated with this high pressure builds further into
the region today causing northerly surface winds to ease slightly.
Dry and cool air will continue to filter in as a result of the
subsident pattern. Highs this afternoon are expected to top out in
the mid and upper 50s for most inland areas and the lower 60s
near the coast. We'll begin to see an increase in upper level
cloud cover especially near the coast late this afternoon and
overnight as a weak shortwave dives over the Deep South and into
the Gulf. Despite the shortwave passing overhead, we will remain
dry due to the surface high dominating over the area. The only
thing is that this cloud cover could have implications on
temperatures mainly over southern portions of the region
overnight. Am generally expecting temperatures to drop into the
30s for most areas with lower 40s near the coast. Confidence in
temperatures dropping to near or just below freezing is a little
higher over far inland communities late tonight (as compared to
early this morning) as lighter winds and mostly clear skies give
way to radiational cooling. Given this, have decided to upgrade to
a Freeze Warning for Choctaw, Clarke, Wilcox, Monroe, Conecuh,
Butler, and Crenshaw Counties for late tonight and into early
Wednesday morning. Clouds quickly clear out by Wednesday morning
as the shortwave slides east and northwesterly flow aloft returns.
High temps will be warmer by Wednesday afternoon with values in
the 60s as cold air advection relaxes. A low risk of rip currents
continues through Wednesday night. /14
SHORT TERM...
(Wednesday night through Thursday night)
Issued at 430 AM CDT Tue Mar 14 2023
An upper ridge shifts eastward across the eastern states and is
closely followed by an upper trof advancing across the Plains. A
surface low will have formed to the lee of the Rockies in the
central Plains at the beginning of the period, then lifts off to
the Great Lakes by late Thursday night, and in the process brings
a cold front into western Mississippi/central Louisiana. While
very dry deep layer air will be in place over the area at the
beginning of the period with precipitable water values around 0.2
inches, a return flow is soon established and deep layer moisture
improves significantly especially by Thursday night when
precipitable water values will mostly range from 1.2-1.5 inches.
Dry conditions are expected for Wednesday night into Thursday,
then with the improved deep layer moisture and a series of
shortwaves advancing into the area, will have mainly chance to
good chance pops Thursday night west of I-65 tapering to dry
conditions further to the east. Instability looks to remain
rather limited due to a warm layer from 825-600 mb, although one
model (NAM12) weakens this warm layer by 12Z Friday such that
SBCAPE values of around 500-900 J/kg may be possible near the
coast. Should this instability develop, an 850 mb flow of 25-30
knots would provide for some favorable shear which could allow for
a few strong storms. Lows Wednesday night range from the mid 30s
inland to the upper 40s at the coast. Highs on Thursday will be 70
to 75, then lows Thursday night will be mild and range from the
mid 50s well inland to the lower 60s near the coast. A low rip
current risk is expected for Wednesday night and Thursday, then a
moderate risk follows for Thursday night. /29
LONG TERM...
(Friday through Monday)
Issued at 430 AM CDT Tue Mar 14 2023
An upper trof located mainly over the eastern Plains phases with a
shortwave trof progressing across the southern Plains to form a
large positively tilted upper trof over much of the eastern CONUS
by Saturday. An associated surface low located well to the north
brings a cold front through the forecast area during Friday
afternoon into the early evening hours with cooler and much drier
air flowing into the area in the wake of the front. There is some
question as to how much instability will be available for
convection before the cold front moves through which depends on
how much a warm layer from 650-800 mb can be eroded. Current
indications are that SBCAPE values near 500 J/kg may be realized
near the coast, which along with an 850 mb flow near 30 knots
indicates a potential for some strong storms. Locally heavy rain
is possible on Friday which could result in some mainly nuisance
type flooding issues. Have gone with categorical pops for
virtually the entire area on Friday with chance to likely pops for
Friday evening, then pops taper off to dry conditions for
Saturday except for a lingering small chance for rain over the
easternmost portion Saturday morning. Dry conditions follow for
Sunday and Monday. /29
MARINE...
Issued at 430 AM CDT Tue Mar 14 2023
Moderate to strong offshore flow will subside through the day
today. A Small Craft Advisory remains in for Mobile Bay,
Mississippi Sound, and the offshore Gulf waters through 7am this
morning. Light to moderate northeasterly flow then develops
through Wednesday. Winds turn to the southeast and gradually
increase(along with building seas) by late in the week as the next
system approaches. /14
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 61 40 65 44 73 63 74 43 / 0 0 0 0 0 20 80 40
Pensacola 61 43 65 49 72 66 75 47 / 0 0 0 0 0 10 80 50
Destin 62 45 65 53 72 67 77 51 / 0 0 0 0 0 10 70 60
Evergreen 59 33 65 37 75 56 75 42 / 0 0 0 0 0 20 80 50
Waynesboro 58 34 64 38 75 57 69 38 / 0 0 0 0 0 50 80 30
Camden 56 31 62 36 73 57 70 38 / 0 0 0 0 0 40 80 40
Crestview 62 36 67 38 75 58 78 46 / 0 0 0 0 0 10 80 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Warning until 7 AM CDT this morning for ALZ051-053-054-
057-058.
Freeze Warning from midnight tonight to 7 AM CDT Wednesday for
ALZ051-053>058.
FL...None.
MS...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ630>632-
650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobNearby
Freeze Warnings in Alabama, 2023Every freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.